Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 206, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2017, 7:52 PM EDT for Cumberland County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2017, 7:52 PM EDT (23:52 UTC)
- Expired
- Sep 1, 2017, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:49 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
110
WUUS52 KRAH 012352
SVRRAH
NCC051-020030-
/O.NEW.KRAH.SV.W.0206.170901T2352Z-170902T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
752 PM EDT FRI SEP 1 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Cumberland County in central North Carolina...
* Until 830 PM EDT
* At 751 PM EDT, a severe thunderstorm was located near Rex, or 10
miles southwest of Fayetteville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Stedman,
Wade, Falcon, Autryville and Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3490 7894 3495 7904 3499 7905 3505 7909
3526 7876 3527 7872 3526 7870 3525 7862
3520 7863 3520 7864 3517 7863 3517 7864
3512 7865 3512 7864 3508 7867 3499 7864
3495 7861 3491 7854 3483 7890
TIME...MOT...LOC 2351Z 237DEG 29KT 3495 7902
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
231 follow-up statement
896
WWUS52 KRAH 020012
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
812 PM EDT FRI SEP 1 2017
NCC051-020030-
/O.CON.KRAH.SV.W.0206.000000T0000Z-170902T0030Z/
Cumberland NC-
812 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CUMBERLAND COUNTY...
At 811 PM EDT, a severe thunderstorm was located near Jerome, or 12
miles south of Fayetteville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Stedman,
Wade, Falcon, Autryville and Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3490 7894 3495 7904 3499 7905 3505 7909
3526 7876 3527 7872 3526 7870 3525 7862
3520 7863 3520 7864 3517 7863 3517 7864
3512 7865 3512 7864 3508 7867 3499 7864
3495 7861 3491 7854 3483 7890
TIME...MOT...LOC 0011Z 259DEG 21KT 3489 7883
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:50 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 1, 4:50 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 450 PM EDT Fri Sep 1 2017 .SYNOPSIS... A stalled west to east frontal zone across central NC will lift north as a warm front late tonight as Harvey's remnants track slowly northeast into Ohio Valley. A cold front will move slowly west to east through the area on Saturday. High pressure will build into the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 450 PM Friday... ... There is a enhanced threat of severe storms capable of producing tornadoes mainly in areas just south of the Triad and Triangle areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and Fayetteville...through the evening... ...Widespread rain/clouds should limit severe chances over the Triad and the northern Piedmont and northern Coastal Plain... Stalled frontal boundary that extends NW to SE along a line from Lexington/Davidson Co. to Sanford/Lee Co. to Goldsboro/Wayne Co. is separating an impressive cold air damming regime that features temperatures in the lower 60s and a stiff NELY wind from the equally impressive warm sector that has 4 pm temperatures in the lower 90s. Strengthening southwesterly low to mid-level flow, owing to the NEWD jog of Harvey's remnants into eastern TN/KY is resulting in crazy strong/favorable effective bulk shear of 60 to 70kt that is allowing for discrete supercells to develop across the area. When these cells approach the stalled frontal zone and encounter/interact equally favorable 0-1km helicity values of 200 to 300 ms-2 a quick spin-up of a tornado will be possible in a 10 to 15 mile swath on either side of the stalled frontal zone. Once any storm moves more to far north into the more stable/wedge environment that storms will weaken and become entirely elevated. A prominent squall line has emerged across the western Piedmont and it will progress eastward across central and eastern NC. Strong damaging wind gusts will be possible along this line, mainly south and east of US 64. Linear extrapolation suggests this squall line will largely be east of the area by 03z. Thereafter, waning instability should result in a decrease in both storm intensity and coverage with scattered and mostly sub-severe convection through the remainder of the night. Additionally, storm total QPF of 1-2 inches appears likely, with locally higher amounts, thus any flash flooding will be limited to poor drainage areas such as urban areas. Lows tonight will range from lower 60s NW to lower 70s SE. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 335 PM Friday... Expect precip to lift northeast from central NC into northeast NC and southeast VA during the day Sat as Harvey's remnants weaken and lift northeast into the lower Great Lakes. Expect highs ranging from ~80F north to mid 80s south. Lows should range from the lower/mid 60s in the N/NW to mid/upper 60s SE. -Vincent && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 335 PM Friday... Long range guidance continues to indicate dry conditions will prevail Sun-Mon and perhaps through Tue, with central NC situated at the southern fringe of the westerlies in a relatively dry (albeit slowly modifying) airmass. Expect precipitation chances to markedly increase by mid-week (with heavy rainfall possible) as shortwave energy digs SE through the Upper Midwest/Upper Great Lakes, an upper level trough amplifies along/west of the Appalachians, and moisture advects northeast from the GOMEX into the Carolinas. Expect near normal temperatures early next week with below normal temperatures mid-week as cloud cover and precip chances increase. -Vincent && .AVIATION /18Z Friday through Wednesday/... As of 225 PM Friday... West-east oriented frontal zone will stall south of the Triangle or generally south of Highway 64. IFR to MVFR ceilings are expected to dominate across the northern terminals(KINT,KGSO,KRDU and KRWI) through 12 to 15z Saturday. Meanwhile, KFAY will remain south of this front, with aviation conditions outside of convection, expected to remain VFR. All TAF sites will see multiple rounds of showers and storms this afternoon through around 06z. Severe storms capable of producing damaging thunderstorm winds and an isolated tornado or two is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will decrease in both coverage and intensity after 06z. Stalled front will lift north as a warm front between 06 to 12z. Ceilings in the wake of the front are expected to return to VFR between 13 to 16z. Isolated to widely scattered showers and thunderstorms are expected to re-develop Saturday afternoon, mainly along and east of KRDU. High pressure will build into the area Sunday through early next week as surface high pressure builds over the area. The approach of a cold front from the west late Tuesday night and Wednesday will bring the next chance of showers/storms along with sub VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Vincent LONG TERM...Vincent AVIATION...CBL
Hazardous weather outlook, Sep 1, 7:14 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 714 PM EDT Fri Sep 1 2017 NCZ083>086-088-089-022315- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 714 PM EDT Fri Sep 1 2017 ...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>043-073>078-022315- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- 714 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Although severe weather is unlikely on the cool side of the front, an isolated severe thunderstorm cannot be entirely ruled out through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 7:36 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
736 PM EDT FRI SEP 1 2017
NCZ078-020030-
Wayne NC-
736 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 830 PM EDT...
At 736 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goldsboro, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Eureka, Seven Springs,
Mar-Mac, Brogden, Nahunta and Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3534 7782 3519 7783 3526 7818 3535 7816
3535 7815 3538 7816 3538 7814 3540 7815
3542 7815 3559 7806 3560 7805 3559 7800
3559 7782 3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 2336Z 259DEG 19KT 3532 7808
10Local storm report, Sep 1, 7:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG ELLERBE 35.07N 79.76W
09/01/2017 RICHMOND NC LAW ENFORCEMENT
TREE DOWN IN ELLERBE. TIME ESTIMATED BY
RADAR.
&&Local storm report, Sep 1, 7:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD 1 WSW WAKE FOREST 35.96N 78.54W
09/01/2017 WAKE NC TRAINED SPOTTER
FLOODING ON US 1 SOUTHBOUND RAMP FROM NC 98.
&&Local storm report, Sep 1, 7:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 1 SSE CLAYTON 35.64N 78.45W
09/01/2017 JOHNSTON NC TRAINED SPOTTER
FLOODING ON ROUTE 70 NEAR CHAMPION DRIVE.
RIGHT LANE IMPASSABLE.
&&Local storm report, Sep 1, 7:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 4 S GRANTHAM 35.24N 78.18W
09/01/2017 WAYNE NC PUBLIC
LARGE LIVE OAK TREE FELL ON A MOBILE HOME AT
512 CROWS FOOT ROAD AND GRANTHAM SCHOOL
ROAD.
&&Local storm report, Sep 1, 7:52 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
752 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 4 S GRANTHAM 35.24N 78.18W
09/01/2017 WAYNE NC AMATEUR RADIO
LARGE LIVE OAK TREE FELL ON A MOBILE HOME AT
512 CROWS FOOT ROAD AND GRANTHAM SCHOOL
ROAD.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:59 PM EDT | Special Weather Statement | RAH | Richmond | 31 min |
| Sep 1, 2:16 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 44 min |
| Sep 1, 2:25 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 35 min |
| Sep 1, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 41 min |
| Sep 1, 2:54 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 51 min |
| Sep 1, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 43 min |
| Sep 1, 3:14 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Sep 1, 3:26 PM EDT | Special Weather Statement | RAH | Randolph | 64 min |
| Sep 1, 3:32 PM EDT | Areal Flood Advisory | RAH | Randolph | 118 min |
| Sep 1, 3:44 PM EDT | Special Weather Statement | RAH | Lee | 46 min |
| Sep 1, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 45 min |
| Sep 1, 3:52 PM EDT | Flash Flood Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 3 hr |
| Sep 1, 3:59 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee | 46 min |
| Sep 1, 4:00 PM EDT | Special Weather Statement | RAH | Wilson | 60 min |
| Sep 1, 4:06 PM EDT | Special Weather Statement | RAH | Montgomery | 54 min |
| Sep 1, 4:08 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 67 min |
| Sep 1, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Chatham, Hoke, Lee, Montgomery, Moore and 3 more | 50 min |
| Sep 1, 4:32 PM EDT | Special Weather Statement | RAH | Durham | 58 min |
| Sep 1, 4:36 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Randolph | 114 min |
| Sep 1, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 52 min |
| Sep 1, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 43 min |
| Sep 1, 5:04 PM EDT | Tornado Warning | RAH | Harnett, Johnston, Wake | 26 min |
| Sep 1, 5:14 PM EDT | Tornado Warning | RAH | Hoke, Moore, Richmond, Scotland | 31 min |
| Sep 1, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 44 min |
| Sep 1, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Harnett, Hoke, Lee and 3 more | 41 min |
| Sep 1, 5:24 PM EDT | Tornado Warning | RAH | Hoke, Scotland | 36 min |
| Sep 1, 5:27 PM EDT | Tornado Warning | RAH | Johnston | 48 min |
| Sep 1, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Harnett, Johnston, Wake | 67 min |
| Sep 1, 5:42 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Lee, Orange, Wake | 3 hr |
| Sep 1, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 46 min |
| Sep 1, 5:46 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 3 hr |
| Sep 1, 5:57 PM EDT | Tornado Warning | RAH | Hoke, Scotland | 33 min |
| Sep 1, 5:58 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Sep 1, 5:58 PM EDT | Tornado Warning | RAH | Harnett | 27 min |
| Sep 1, 6:08 PM EDT | Flash Flood Warning | RAH | Johnston, Wake | 3 hr |
| Sep 1, 6:09 PM EDT | Special Weather Statement | RAH | Davidson | 66 min |
| Sep 1, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wayne, Wilson | 50 min |
| Sep 1, 6:37 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Sep 1, 6:40 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 50 min |
| Sep 1, 6:53 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 67 min |
| Sep 1, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 45 min |
| Sep 1, 7:36 PM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| Sep 1, 7:53 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Sep 1, 7:59 PM EDT | Special Weather Statement | RAH | Sampson | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.